New Lower Bound on Max Cut of Hypergraphs with an Application to r-Set Splitting

  • Archontia C. Giannopoulou
  • Sudeshna Kolay
  • Saket Saurabh
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7256)

Abstract

A classical result by Edwards states that every connected graph G on n vertices and m edges has a cut of size at least \(\frac{m}{2}+\frac{n-1}{4}\). We generalize this result to r-hypergraphs, with a suitable notion of connectivity that coincides with the notion of connectivity on graphs for r = 2. More precisely, we show that for every “partition connected” r-hypergraph (every hyperedge is of size at most r) H over a vertex set V(H), and edge set E(H) = {e 1,e 2,…e m }, there always exists a 2-coloring of V(H) with {1, − 1} such that the number of hyperedges that have a vertex assigned 1 as well as a vertex assigned − 1 (or get “split”) is at least \(\mu_H+\frac{n-1}{r2^{r-1}}\). Here \(\mu_H=\sum_{i=1}^{m}(1- 2/2^{|e_i|})=\sum_{i=1}^{m}(1- 2^{1-|e_i|})\). We use our result to show that a version of r -Set Splitting, namely, Above Average r -Set Splitting (AA- r -SS), is fixed parameter tractable (FPT). Observe that a random 2-coloring that sets each vertex of the hypergraph H to 1 or − 1 with equal probability always splits at least μ H hyperedges. In AA- r -SS, we are given an r-hypergraph H and a positive integer k and the question is whether there exists a 2-coloring of V(H) that splits at least μ H  + k hyperedges. We give an algorithm for AA- r -SS that runs in time f(k)n O(1), showing that it is FPT, even when r = c 1 logn, for every fixed constant c 1 < 1. Prior to our work AA- r -SS was known to be FPT only for constant r. We also complement our algorithmic result by showing that unless NP ⊆ DTIME(n loglogn ), AA-⌈logn-SS is not in XP.

Keywords

Boolean Function Connected Graph Reduction Rule Primal Graph Ordinary Graph 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Alon, N., Gutin, G., Kim, E.J., Szeider, S., Yeo, A.: Solving max-r-sat above a tight lower bound. In: SODA, pp. 511–517 (2010)Google Scholar
  2. 2.
    Bollobás, B., Scott, A.D.: Better bounds for Max Cut. In: Contemporary Combinatorics. Bolyai Soc. Math. Stud., vol. 10, pp. 185–246. János Bolyai Math. Soc., Budapest (2002)Google Scholar
  3. 3.
    Crowston, R., Fellows, M.R., Gutin, G., Jones, M., Rosamond, F.A., Thomassé, S., Yeo, A.: Simultaneously satisfying linear equations over F 2: Maxlin2 and max-r-lin2 parameterized above average. In: FSTTCS. LIPIcs, vol. 13, pp. 229–240 (2011)Google Scholar
  4. 4.
    Crowston, R., Gutin, G., Jones, M., Kim, E.J., Ruzsa, I.Z.: Systems of Linear Equations over \(\mathbb{F}_2\) and Problems Parameterized above Average. In: Kaplan, H. (ed.) SWAT 2010. LNCS, vol. 6139, pp. 164–175. Springer, Heidelberg (2010)CrossRefGoogle Scholar
  5. 5.
    Crowston, R., Gutin, G., Jones, M., Raman, V., Saurabh, S.: Parameterized complexity of maxSat above average. In: Fernández-Baca, D. (ed.) LATIN 2012. LNCS, vol. 7256, pp. 184–194. Springer, Heidelberg (2012)Google Scholar
  6. 6.
    Dehne, F., Fellows, M.R., Rosamond, F.A.: An FPT Algorithm for Set Splitting. In: Bodlaender, H.L. (ed.) WG 2003. LNCS, vol. 2880, pp. 180–191. Springer, Heidelberg (2003)CrossRefGoogle Scholar
  7. 7.
    Downey, R.G., Fellows, M.R.: Parameterized Complexity. Springer, New York (1999)CrossRefGoogle Scholar
  8. 8.
    Edwards, C.S.: Some extremal properties of bipartite subgraphs. Canad. J. Math. 25, 475–485 (1973)MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Erdős, P.: On some extremal problems in graph theory. Israel J. Math. 3, 113–116 (1965)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Flum, J., Grohe, M.: Parameterized Complexity Theory. Texts in Theoretical Computer Science. An EATCS Series. Springer, Berlin (2006)Google Scholar
  11. 11.
    Frank, A., Király, T., Kriesell, M.: On decomposing a hypergraph into k connected sub-hypergraphs. Discrete Applied Mathematics 131(2), 373–383 (2003)MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    Gutin, G., Kim, E.J., Szeider, S., Yeo, A.: A probabilistic approach to problems parameterized above or below tight bounds. J. Comput. Syst. Sci. 77(2), 422–429 (2011)MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    Gutin, G., van Iersel, L., Mnich, M., Yeo, A.: All Ternary Permutation Constraint Satisfaction Problems Parameterized above Average Have Kernels with Quadratic Numbers of Variables. In: de Berg, M., Meyer, U. (eds.) ESA 2010, Part I. LNCS, vol. 6346, pp. 326–337. Springer, Heidelberg (2010)CrossRefGoogle Scholar
  14. 14.
    Impagliazzo, R., Paturi, R., Zane, F.: Which problems have strongly exponential complexity? J. Comput. Syst. Sci. 63(4), 512–530 (2001)MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    Kim, E.J., Williams, R.: Improved Parameterized Algorithms for above Average Constraint Satisfaction. In: Rossmanith, P. (ed.) IPEC 2011. LNCS, vol. 7112, pp. 118–131. Springer, Heidelberg (2012)Google Scholar
  16. 16.
    Lokshtanov, D., Saurabh, S.: Even Faster Algorithm for Set Splitting! In: Chen, J., Fomin, F.V. (eds.) IWPEC 2009. LNCS, vol. 5917, pp. 288–299. Springer, Heidelberg (2009)CrossRefGoogle Scholar
  17. 17.
    Mahajan, M., Raman, V.: Parameterizing above guaranteed values: Maxsat and maxcut. J. Algorithms 31(2), 335–354 (1999)MathSciNetMATHCrossRefGoogle Scholar
  18. 18.
    Mahajan, M., Raman, V., Sikdar, S.: Parameterizing above or below guaranteed values. J. Comput. Syst. Sci. 75(2), 137–153 (2009)MathSciNetMATHCrossRefGoogle Scholar
  19. 19.
    Nederlof, J., van Rooij, J.M.M.: Inclusion/Exclusion Branching for Partial Dominating Set and Set Splitting. In: Raman, V., Saurabh, S. (eds.) IPEC 2010. LNCS, vol. 6478, pp. 204–215. Springer, Heidelberg (2010)CrossRefGoogle Scholar
  20. 20.
    Niedermeier, R.: Invitation to Fixed-Parameter Algorithms. Oxford Lecture Series in Mathematics and its Applications, vol. 31. Oxford University Press, Oxford (2006)MATHCrossRefGoogle Scholar
  21. 21.
    O’Donnell, R.: Some topics in analysis of boolean functions. In: STOC, pp. 569–578 (2008)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Archontia C. Giannopoulou
    • 1
  • Sudeshna Kolay
    • 2
  • Saket Saurabh
    • 2
  1. 1.National and Kapodistrian University of AthensAthensGreece
  2. 2.The Institute of Mathematical SciencesChennaiIndia

Personalised recommendations